Hail, Dane
- When
- June 18, 10:20 PM CST to 10:25 PM CST
- Where
- Dane County, Dane
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.250, -89.500
Hail increased from 1.75 at 22:23 to 2.75 at 22:25.
A warm front set up across far southern Wisconsin on the afternoon of June 18th as an upper level disturbance moved eastward into the Upper Midwest. A line of severe thunderstorms formed in an area of very warm, unstable air and moved through south-central and southeast Wisconsin overnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A warm front set up across far southern Wisconsin on the afternoon of June 18th as an upper level disturbance moved eastward into the Upper Midwest. A line of severe thunderstorms formed in an area of very warm, unstable air and moved through south-central and southeast Wisconsin overnight. With surface dewpoints near 70, MLCAPE values near 3000 J/kg, and strong wind shear, the storms produced damaging winds, large hail up to 2.75 inches in diameter, dangerous lightning, and a weak tornado. These thunderstorms also dumped very heavy rain up to 4 inches over a relatively short period of time, causing numerous reports of flash flooding across Dane, Waukesha, and Milwaukee counties. At the height of the storms, about 27,000 households were without electricity in southeastern Wisconsin due to damaged power-lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 18, 7:49 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 849 PM CDT THU JUN 18 2009 .UPDATE... LATEST RUC CONTINUES TO INCREASE EQUIVALENT POTENTIAL TEMPERATURE ADVECTION...AND MOISTURE TRANSPORT AS 850 MB WINDS INCREASE BETWEEN 01 AND 06Z. STRONG CAP GRADUALLY WEAKENS AFTER 02Z. 0-6 KM BULK SHEAR INCREASES TO AROUND 60 KNOTS. UPPER LEVEL JET INCREASES. WE ARE IN LEFT EXIT REGION INITIALLY...BUT EXIT REGION PUSHES EAST BY MIDNIGHT. LATEST RADAR SHOWS MAINLY ACCAS TYPE ECHOES WEST AND SOUTH OF LA CROSSE INCREASING IN COVERAGE AND INTENSITY IN RESPONSE TO THE ABOVE TRENDS. RUC SOUNDINGS NEAR LONE ROCK AT 04Z SHOW CAPE AROUND 2600 J/KG...EHI AROUND 7 AND BRN AROUND 16...INDICATIVE OF DEVELOPING SEVERE POTENTIAL INCLUDING A TORNADO POSSIBILITY. HOWEVER CAP IS STILL AN ISSUE WITH CIN OF 91 J/KG. CAPE RISES TO 3000 J/KG BY 06Z WITH BRN AT 36. THE INCREASE IN INSTABILITY OCCURS DURING THE EARLY MORNING OVER SOUTHEAST WISCONSIN. AS A RESULT SEVERE POTENTIAL CONTINUES AS THE NIGHT GOES ON. && HENTZ .PREV DISCUSSION... /ISSUED 308 PM CDT THU JUN 18 2009/ TONIGHT...SOME OF THE MESOSCALE MODELS SUGGEST A CONVECTIVE COMPLEX DEVELOPS THIS EVENING IN NORTHERN IA AND SOUTHERN MN AREA WHICH HAS RECOVERED FROM MORNING CONVECTION AND IS FOUND AT NOSE OF 850 JET. THESE MODELS THEN MOVE THIS COMPLEX...WITH SHORT EMBEDDED LINES AND PERHAPS SOME SUPERCELLS...EAST THROUGH SOUTHERN WI DURING THE OVERNIGHT HOURS. WOULD EXPECT SEVERE WEATHER GIVEN VERTICAL WIND SHEAR...CAPE...AND MOISTURE. FRIDAY...LOW PRESSURE MOVING EAST THRU WI AND SURFACE TROUGH SHOULD BE ENOUGH...ALONG WITH LEFTOVER MOISTURE...TO RESULT IN MORE ROUNDS OF SHOWERS AND STORMS. SEVERE STORMS NOT OUT OF THE QUESTION. SATURDAY...WEAK HIGH BUILDS OVER NORTHERN PLAINS AS WEAK CYCLONIC SURFACE FLOW PREVAILS OVER WISCONSIN WITH DRIER AIR FEEDING IN. HIGH PRESSURE RIDGE FOR SATURDAY NIGHT. SUNDAY/MONDAY...WEAK SHORT WAVE ALOFT AND SOME RETURN WARM AIR ADVECTION MAY RESULT IN SOME AFTERNOON AND NIGHTTIME CONVECTION...POSSIBLY CONTINUING INTO MONDAY. TUESDAY/WEDNESDAY...SURFACE HIGH PRESSURE MOVES ACROSS THE GREAT LAKES REGION. WEDNESDAY NIGHT/THURSDAY...ANOTHER ROUND OF CONVECTION WITH ANOTHER SURFACE FRONT AND UPSTAIRS SUPPORT. AVIATION...RAIN SHOWERS WEAKENED AS THEY CROSSED INTO SOUTHEAST WISCONSIN TODAY...LEAVING ONLY MID AND HIGH LEVEL CLOUDS...WITH VFR CONDITIONS PREVAILING. CLOUDS CONTINUE TO CLEAR WEST TO EAST...WITH VFR CONDITIONS EXPECTED INTO EARLY EVENING. SHOWERS AND STORMS WILL DEVELOP TO THE WEST LATER THIS AFTERNOON AND INTO THE EVENING...WITH CONVECTION MOVING INTO SOUTHEAST WISCONSIN LATER THIS EVENING. TIMING OF THUNDERSTORM ACTIVITY WILL NOT BE KNOWN UNTIL LATER AFTER CONVECTION HAS DEVELOPED. FOR NOW...EXPECTING STORMS LATE THIS EVENING INTO EARLY TONIGHT...WITH MVFR CIGS AND VISBYS LIKELY WITHIN THE SHOWERS AND STORMS...AND POSSIBLY IFR CONDITIONS IN THE STRONGEST STORMS. EXPECT A RETURN TO VFR CONDITIONS LATER TONIGHT AFTER THE STORMS MOVE THROUGH...EXCEPT NEAR LAKE MICHIGAN WHERE ONSHORE FLOW COULD ADVECT SOME FOG INLAND UNTIL WINDS SHIFT SOUTHWEST IN THE MORNING. SHOWERS AND STORMS WILL POSSIBLE AGAIN ON FRIDAY. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...06 AVIATION/MARINE...06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 818 PM CDT THU JUN 18 2009 WIZ046-047-051-052-056>060-062>072-192045- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 818 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM MARKESAN TO MILWAUKEE...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THAT LINE. LOW PRESSURE AND A WARM FRONT IS APPROACHING SOUTHERN WISCONSIN THIS EVENING AND WILL MOVE EAST ACROSS SOUTHERN WISCONSIN TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. WIDESPREAD DAMAGING WINDS ARE POSSIBLE IN ADDITION TO VERY LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY ALONG AND SOUTH OF A LINE FROM LONE ROCK TO MILWAUKEE...WITH A SLIGHT RISK FURTHER NORTH...AS ANOTHER LOW PRESSURE AREA AND COLD FRONT MOVE ACROSS THE REGION. SMALL CHANCES OF THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND AGAIN FRIDAY AFTERNOON AND EVENING. LMZ643>646-192045- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 818 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF MILWAUKEE...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS FURTHER NORTH. LOW PRESSURE AND A WARM FRONT IS APPROACHING SOUTHERN WISCONSIN THIS EVENING AND WILL MOVE EAST ACROSS SOUTHERN WISCONSIN TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. WIDESPREAD DAMAGING WINDS ARE POSSIBLE IN ADDITION TO LARGE HAIL. AREAS OF FOG MAY RETURN OVER LAKE MICHIGAN DUE TO MILD AND MOIST AIR FLOWING OVER THE COOL WATERS OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY SOUTH OF MILWAUKEE...WITH A SLIGHT RISK FURTHER NORTH...AS ANOTHER LOW PRESSURE AREA AND COLD FRONT MOVE ACROSS THE REGION. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY. BORGHOFF WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 813 PM CDT THU JUN 18 2009 WIZ046-047-051-052-056>060-062>072-190300- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 813 PM CDT THU JUN 18 2009 ...MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR MUCH OF SOUTHERN WISCONSIN... A SLOW MOVING WARM FRONT OVER FAR NORTHEAST IOWA AND NORTHERN ILLINOIS WILL REACH FAR SOUTHERN WISCONSIN THIS EVENING AS AN UPPER LEVEL DISTURBANCE TRAVELS EAST INTO THE UPPER MIDWEST. VERY WARM AND HUMID CONDITIONS HAVE LEAD TO AN EXTREMELY UNSTABLE ATMOSPHERE THIS EVENING OVER NORTHERN IOWA...AND WIND SHEAR IS QUITE STRONG AS WELL. AS A RESULT...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS STILL EXPECTED TO DEVELOP RAPIDLY THIS EVENING NEAR AND NORTH OF THE IOWA AND MINNESOTA BORDER. THESE STORMS WILL THEN TRAVEL EAST SOUTHEAST INTO SOUTHERN WISCONSIN FOR LATER THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED AREAS SOUTH OF A LINE FROM MARKESAN TO MILWAUKEE IN A MODERATE RISK...AND A SLIGHT RISK NORTH OF THAT LINE. BASEBALL SIZE HAIL AND DAMAGING WINDS TO 80 MPH ARE POSSIBLE WITH ANY STORM THAT DEVELOPS THROUGH TONIGHT. TORNADOES ARE ALSO POSSIBLE...ESPECIALLY ACROSS SOUTH CENTRAL WISCONSIN. PEOPLE SHOULD REMAIN ALERT FOR SEVERE THUNDERSTORMS THROUGH THE OVERNIGHT. BE PREPARED FOR SEVERE WEATHER BY HAVING AN ACTION PLAN READY SHOULD THESE STORMS APPROACH. IF HEADED TO BED...MAKE SURE YOUR NOAA WEATHER RADIO ALL HAZARDS IS SET TO ALERT MODE. REMEMBER...A WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE...AND A WARNING MEANS SEVERE THUNDERSTORMS ARE OCCURRING OR IMMINENT AND ACTION IS REQUIRED TO PROTECT LIVES AND PROPERTY. BORGHOFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 954 PM CDT THU JUN 18 2009 WIZ056-057-190345- COLUMBIA-SAUK- 954 PM CDT THU JUN 18 2009 ...STRONG THUNDERSTORM MOVING INTO NORTHERN SAUK COUNTY... AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 23 MILES WEST OF REEDSBURG...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF REEDSBURG BY 1030 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BORGHOFF/FRANKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1009 PM CDT THU JUN 18 2009 WIZ046-047-056-057-190400- COLUMBIA-GREEN LAKE-MARQUETTE-SAUK- 1009 PM CDT THU JUN 18 2009 ...STRONG THUNDERSTORM MOVING TOWARD MARQUETTE COUNTY... AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAMS COUNTY...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MONTELLO BY 1040 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BORGHOFF/FRANKS
The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 04:21 UTC.
13 thunderstorm wind, 7 hail, 3 flash flood, 1 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Hail increased from 1.75 at 22:23 to 2.75 at 22:25.
A brief, weak, minimal EFO tornado spun up around 5 miles east-northeast of Highland. A few large trees were uprooted or damaged around the intersection of CTH P and Council Bluffs Road. Average path width was about 25 yards. Maximum wind speeds were estimated at 56 to 61 knots (65-70 mph). The path compass bearing was 100 degrees. The beginning and ending points were 43.06442/-90.28184 and 43.06312/-90.27297. DI#27(TH), DOD2.
Many reports of toppled trees and damaged power-lines were received from within and near Dodgeville to a couple miles east of Mineral Point.
An entire grove of trees was toppled.
Heavy rainfalls of 1 to 3 inches (estimate based on radar and reports) in the Madison to Sun Prairie area resulted in flash flooding. Many streets and roads were flooded to a depth of 1 to 3 feet. Several gravel shoulder washouts were reported.
Several large trees were blown down from thunderstorm winds. One road was blocked by tree debris.
Seveal large trees blown down by thunderstorm winds.
Several large trees were toppled and a couple power-lines sustained damage due to tree debris.
Seveal large trees were toppled and a couple power-lines down sustained damage due to tree debris. A tree fell on a car.
A few large trees were toppled and power-line were down due to tree debris.
A few large trees were toppled.
A few large trees were toppled.
A few large trees were toppled.
Numerous reports of flash flooding were received from the Waukesha to Brookfield and New Berlin areas. A couple gravel shoulder washouts were reported, and some minor damage to basement contents occurred. Water depths on roads reached 1 to 3 feet. A water control facility in New Berlin was damaged by flood waters ($100K).
Numerous reports of flash flooding were received from the West Allis, Wauwatosa, Milwaukee, and Greenfield areas. Several roads were flooded to a depth of 1 to 3 feet, and there was standing water on I-894 in Greenfield. West Allis received 3.68 of rain in 1 hour around the midnight hour. A couple cars sustained water damage.
A few large trees were blown down by thunderstorm winds.
Several large trees blown down by thunderstorm winds and tree debris was noted on several streets.
A few large trees were toppled.
Lighthing struck a home shortly after 0200 CST. The resultant fire damaged an upstairs bedroom. The homes elecrical system was fried by the lightning strike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyThe tornado archive for Wisconsin, 2009Warnings in Wisconsin, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176752, 177280, 176739, 176743, 176745, 176748, 176817, 176813, 176816, 176798, 176819, 176832, 176818, 176822, 176831, 176820, 183542, 176848, 176850, 176851, 176827, 176828, 176833, 176853, 183543, 183869.